Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 4, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 5, 2005, 1:31 PM CDT for Saint Louis County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2005, 1:31 PM CDT (18:31 UTC)
- Expired
- May 5, 2005, 2:24 PM CDT
- In force
- 53 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 86 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 6.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:00 AM CDT, 9 hours 31 minutes earlier.
Area forecast discussion, May 5, 4:00 AM CDT, 9 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 400 AM CDT THU MAY 5 2005 .DISCUSSION...FORECAST PROBLEM IS EXACT TIMING ON PRECIPITATION EVENTS. ALOFT, RIDGING IS TENDING TO BECOME ESTABLISHED AS HEIGHTS CONTINUE TO RISE. HOWEVER, A SERIES OF SHORT WAVES MOVING OVER THE RIDGE AND AN INFLUX OF MOISTURE BEHIND BUFFALO RIDGE WILL COINCIDE WITH WARMING BEHIND A SURFACE HIGH, DROPPING STABILITIES TODAY. ATTM WE EXPECT SCATTERED THUNDERSTORMS LATER TODAY AND TONIGHT. PRIND THESE THUNDERSTORMS WILL NOT RESULT IN EITHER BIG HAIL OR STRONG WINDS. A TROUGH WILL MOVE THROUGH AND THE LAST SHORT WAVE MOVING OVER THE RIDGE WILL HAVE PASSED EAST, CUTTING OFF RAINFALL EARLY FRIDAY. GENERALLY, THIS FLOW OFF THE CENTRAL AND SOUTHERN ROCKIES WILL MAINTAIN SHIRT-SLEEVE WEATHER, IN SPITE OF PERIODS OF COLD ADVECTION ALOFT, THROUGH THE WEEKEND. SHOWERS SHOULD BECOME MORE FREQUENT AS THE WEEKEND PROGRESSES. LOW PRESSURE OVER THE BLACK HILLS THIS WEEKEND WILL SLOWLY LIFT NORTHEASTWARD INTO, THEN THROUGH THE AREA MONDAY NIGHT OR TUESDAY. MEANWHILE, AN ASSOCIATED COLORADO LOW WILL MOVE JUST SOUTH OF THE AREA MONDAY AND TUESDAY. HIGH PRESSURE OVER HUDSON BAY, ALONG WITH THE LOW, WILL PROVIDE THE AREA WITH SHOWERY AND VERY CHILLY WEATHER, ESPECIALLY ALONG THE LAKE SUPERIOR SHORE BEGINNING MONDAY. THE HIGH WILL REMOVE MOISTURE, ENDING RAINFALL AND CLOUDS TUESDAY AND WEDNESDAY. AN INVERTED TROUGH WILL RETURN RAIN TO THE AREA AS IT APPROACHES THURSDAY. .AVIATION....VFR CONDITIONS PREVALENT THROUGH THE PERIOD. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO SPAWN MAINLY THIS AFTERNOON AND EARLY EVENING. MVFR CIGS AND VSBYS EXPECTED WITH THESE THUNDERSTORMS. .DLH...WATCHES/WARNINGS/ADVISORIES MN...NONE. WI...NONE. EOM
Hazardous weather outlook, May 5, 7:30 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CDT THU MAY 5 2005 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 730 AM CDT THU MAY 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. NONE OF THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY NIGHT THROUGH MONDAY NIGHT. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. IN ADDITION THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENITE AREA FRIDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH EOM
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 3:22 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 53 min |
| May 5, 3:35 PM CDT | Tornado Warning | DLH | Koochiching | 55 min |
| May 5, 3:40 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Saint Louis | 36 min |
| May 5, 4:27 PM CDT | Tornado Warning | DLH | Koochiching | 16 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.